Colorado, 2023

Flooding in Colorado, May 23 to 24, 2023

May 23 to 24, 2023 · NWS GJT · 5 events in 3 counties and zones

Accelerated snowmelt from a near-record snowpack due to above normal temperatures and precipitation produced high and fast flow on drainages in several west-central counties. As a result, flooding compromised various low-lying roads in the counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Accelerated snowmelt from a near-record snowpack due to above normal temperatures and precipitation produced high and fast flow on drainages in several west-central counties. As a result, flooding compromised various low-lying roads in the counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 23, 4:58 PM MST, 32 minutes earlier.

Area forecast discussion, May 23, 4:58 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
558 PM MDT Tue May 23 2023

.SHORT TERM...(Tonight through Wednesday night)
Issued at 240 PM MDT Tue May 23 2023

While the sounding this morning was showing a weak capping
inversion it was also indicating PWAT still running above the 10th
percentile for late May at nearly 0.70. In real time this cap has
lead to somewhat of a downturn in early convection with the first
generation of storms firing over the terrain and just now starting
to drift into nearby valleys. The main threat will continue to be
gusty outflow winds as these multicell clusters merge and fall
apart. We have seen some impressive rainfall rates with storms the
past few days in excess of an inch per hour and this will continue
to be a threat today and again tomorrow afternoon before drier air
is advected into the region from the Desert SW. Small hail will be
another threat in the strongest storms. It would not be surprising
to see a strip of hail over the eastern Tavaputs in satellite
imagery where terrain convergence has keep a train of storms
firing over the same area. We should see the typical downturn in
the convection after sunset but there will be a lifting wave and
plenty of conditional instability in the PWAT plume to keep
isolated coverage overnight...or at least an area of accas lifting
across the northern CWA through sunrise. A few challenges for
tomorrow is the amount of cloud cover early day and the affect on
temperatures across the central and north. Drier air works in
from the South through the day with the an downturn in convective
coverage expected for the 4 Corners region. On the leading edge of
this drier air storms look to be a bit more organized tomorrow
afternoon. Besides the gusty wind threat a few storms could be
capable of producing hail bigger than pea size as CAPE and shear
profiles increase with cooling aloft and more influence of the
winds in the upstream trough digging over the West.

.LONG TERM...(Thursday through Tuesday)
Issued at 240 PM MDT Tue May 23 2023

With eastern Utah and western Colorado sandwiched between a West
Coast trough and Great Plains ridge, southwest flow will be dominant
for the first part of the long term period. This will bring drier
air up from the south, leading to an overall drying trend through
the weekend. On Thursday, enough above normal moisture will still be
around over northeast Utah and northwest Colorado that showers and
storms will be able to fire off the terrain in the afternoon.
Coverage will be much less compared to previous days, and the main
threats will be gusty winds and lightning. By Friday, above normal
moisture will hang on across the eastern Uintas and along the
northern and central Divide mountains, where some afternoon activity
will be possible. Across the majority of the West Slope, however,
much drier air will be firmly in place, leading to sunny skies and
potentially breezy afternoon conditions. These conditions will
remain through the weekend into early next week, as the pattern over
the central Rockies remains fairly consistent. There's some
indication that higher moisture will sneak back in across the north
on Sunday and Monday as a trough moves through the northern Rockies.
If this should arise, expect some increased shower and storm
coverage over the terrain north of I-70. Otherwise, expect mostly
sunny skies and temperatures running near to around 5 degrees above
normal into the Holiday Weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 558 PM MDT Tue May 23 2023

Storms will continue to drift off the high terrain moving
southwest to northeast, and collapse as they do, producing gusty
outflow winds through sunset. Gusty winds may continue due to
remnant outflows in the lower elevations through midnight before
winds subside and showers come to an end. Scattered to broken
skies will be in place Wednesday with storms developing over high
terrain after 17Z, favoring the northern and central areas as
drier air works into the Four Corners.

&&

.HYDROLOGY...
Issued at 240 PM MDT Tue May 23 2023

Shower and thunderstorm activity today and tomorrow afternoon will
continue to locally enhance runoff into, already, elevated creeks,
streams and rivers across the Western Slope. Drier air working in
from the southwest will decrease storm coverage by Thursday, and
continue a dry trend through the weekend. Best chance for
precipitation will favor terrain along the WY/UT and WY/CO border
and down the spine of the Rockies. Fortunately, this change in
atmospheric conditions will minimize the risk of flash flooding
and/or increased runoff due to rain on snow over high elevations. As
a result, high amplitude crests in forecast hydrographs have also
decreased in the 10-day outlook. However, temperatures remain above
or near normal across the region, which means we'll stay warm enough
to continue melting snow, even across high elevation snowpack.
Streams and creeks will oscillate in a diurnal fashion, where time
of peak lags accelerated snowmelt, depending on how far fresh water
has to trickle downstream.

Areas along the Yampa will continue to see elevated flow under this
regime, so on-going highlights persist for the Elk and Yampa rivers
into the Green. In addition, nuisance flooding from snowmelt
continues to impact runoff along other smaller tributaries and
creeks across the Western Slope, thus water levels are progged to
exceed bankfull into the weekend. However, the Dolores and Gunnison
Rivers are now the exception, such that receding water levels are
expected this weekend due to release mitigation from Blue Mesa and
McPhee reservoirs. Expect flood conditions to improve along these
reaches, and ultimately in the Colorado River next week.

Will all that said, water levels remain high for many rivers,
creeks, streams this time of year (10th-25th percentile); and swift,
cold water can still make for dangerous conditions if recreating or
residing nearby channel banks.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...BGB
AVIATION...MDA
HYDROLOGY...ERW
Hazardous weather outlook, May 23, 2:50 AM MST, 14 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
350 AM MDT Tue May 23 2023

COZ001>014-017>023-UTZ022>025-027>029-241000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
350 AM MDT Tue May 23 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will once again develop on the terrain
this afternoon. Main threats include gusty winds, lightning, and
brief heavy rain. Activity will diminish after sunset or shortly
after.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and storms are possible once again on Wednesday. Drier
air and slightly warmer temperatures will move in later this
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 23, 3:40 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
440 PM MDT Tue May 23 2023

COZ006-009-011-017-232315-
Grand and Battlement Mesas CO-Uncompahgre Plateau/Dallas Divide CO-
Grand Valley CO-Central Gunnison and Uncompahgre River Basin CO-
440 PM MDT Tue May 23 2023

...Strong thunderstorms will impact portions of southwestern Delta
and northeastern Montrose Counties through 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles west of Delta to 10 miles southwest of
Olathe. These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montrose, Delta and Olathe.

This includes the following highways...
 U.S. Highway 50 in Colorado between mile markers 51 and 90.
 Colorado 92 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3897 10831 3856 10778 3841 10810 3869 10844
TIME...MOT...LOC 2239Z 211DEG 4KT 3871 10836 3849 10811

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Montrose

When
May 23, 5:30 PM MST to 6:00 PM MST
Where
Montrose County, 11.12 mi NW of Olathe to 10.97 mi WNW of Olathe
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
County Official
Coordinates
38.692, -108.149

Accelerated snowmelt led to high rises in Roubideau Creek which subsequently led to the washout of portions of Roubideau Canyon Road which runs along the creek.

Flood, Montrose

When
May 24, 11:00 AM MST to 12:00 PM MST
Where
Montrose County, 12.83 mi NE of Nucla to 12.95 mi NNE of Nucla
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
County Official
Coordinates
38.406, -108.369

Accelerated snowmelt led to portions of Copper King Road to washout.

Flood, Delta

When
May 24, 12:00 PM MST to 1:00 PM MST
Where
Delta County, 2.76 mi N of Bowie to 2.2 mi N of Bowie
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
38.960, -107.530

Snowmelt produced a washout on National Forest System Road (NFSR) #704-Condemn-It park road located at mile post 1.5 south of West Muddy Guard Station in the Paonia Ranger District. The road was not passable and remained closed.

Flood, Gunnison

When
May 24, 12:00 PM MST to 1:00 PM MST
Where
Gunnison County, 3.32 mi E of Oliver to 3.7 mi ESE of Oliver
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
38.928, -107.339

Snowmelt produced a washout on National Forest System Road (NFSR) #709-Coal Creek road located at mile post 2 in the Paonia Ranger District. The road was not passable and remained closed.

Flood, Gunnison

When
May 24, 1:00 PM MST to 2:00 PM MST
Where
Gunnison County, 4.89 mi SW of Somerset to 4.58 mi SW of Somerset
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
38.873, -107.498

Snowmelt produced a significant washout on National Forest System Road (NFSR) #711-Dry Fork of the Minnesota Creek road located at mile post 5.5 in the Paonia Ranger District. The road was not passable and remained closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092219, 1092220, 1092226, 1092227, 1092229.